CSN Login
Members Online: 5

Casodex Withdrawal

tomineaston
Posts: 1
Joined: Jul 2006

I was diagnosed with advanced metastatic PC to the bones in March, 2003 with a PSA of 93 prior to diagnosis. My treatment started with Casodex, 50mg. once daily and Lupron injections every 4 months. Zometa infusions every 4 weeks to protect the bones was started 5 months after diagnosis. Lupron injections were replaced with a once a year implantion of Viadur 2 years ago. My PSA had dropped to 0.6 after these initial treatments began, but started to rise again to 5.0 about 10 months ago. I was taken off Casodex and in a matter of 4 to 5 weeks, PSA declined again and is now at 0.2 and has remained at that for the last 7 months. My Oncologist says it's the lowest PSA he has seen for that length of time. I still receive the Zometa Infusions and will be getting my 3rd annual Viadur implant next month. If anyone would like to share a similar experience with Casodex withdrawal, I would love to read about it.

Willx's picture
Willx
Posts: 41
Joined: Jul 2005

Tom, I took Casodex (50 mg daily) from May 2004 through October 2005. My PSA when I started the drug was at 0.3 (radical prostatectomy Aug 98). The PSA dropped immediately to "undetectable" and remained that way for the entire time while I took the drug. The doctor felt I could stop it in Oct 05 which I did. In March of this year, the PSA was at 0.16, but in July was back at 0.1. So, it seems to have worked for me. Now, I am on no medication. Good luck with your treatment.

oldal
Posts: 1
Joined: Mar 2007

Hi Tom are you still off the casodex, please get back to me im doing the same now
Oldal

dizzydar
Posts: 1
Joined: Jun 2013

My husband is in the same situation.  He was on Cassodex for 3 years, and became hormone refractive.  We increased the cassodex to 150 mg day, and nothing changed.  He has stopped the cassodex now, and his psa went from 13 to 7 in 2 wks. Two weeks later, it is 1.9  This seems like a rather rapid decline.  Has anyone had such velocity with their cassodex withdrawal?

 

VascodaGama's picture
VascodaGama
Posts: 1511
Joined: Nov 2010

Mrs Dizzydar

Welcome to the board.

The decrease in PSA with Casodex Withdrawal is a therapeutic manoeuvre done in patients accusing ARM (Androgen Receptor Mutation). The cancer starts “feeding” in the Casodex and that causes the PSA to increase. Withdrawing the drug will temporarily stop the “feeding” so that the PSA decreases again. The decrease will be faster if the cancer is highly sensitive to hormones.

This is happening in your Husband. In fact, the status of “Hormone Refractory” leads to think erroneously that the cancer does not respond to hormone treatment anymore, when in reality the cancer become more sensitive and dependent of androgens, starting to produce its own androgen and becoming more difficult to control.

The above is thought to occur because antiandrogen drugs (Casodex, Cyproterone, etc.) are made of bio structures mimicking androgens so that these manage to fake the cells into absorbing the drug that gets stacked to its AR (cancer’s mouth). Mutation of the AR turns the faked androgen into “delicious food”, ready and plenty available when one is taking it daily.  YellFrown

Withdrawing the drug immediately will turn the cancer inactive and such status can last considerable long periods before one sees its PSA rising again, but with a more aggressive behaviour.

I think that your husband’s cancer is now more hormones sensitive and that will require changes in his HT protocol. Usually doctors use a tactic by increasing the potency of the androgens (increase in mg) or changing drugs to other androgen receptor blockers (Casodex to Eulexin, etc), and when this fails, then they use drugs that are better in handling the intratumoral effect.
The latest drug of this class which has received FDA’s approval recently is Xtandi (e
enzalutamide) which manages to overpass the ARM effect. This works at more detailed “levels” within the cancer itself, prohibiting the cancer from manufacturing its own intratumoral “food”. These are antagonists.

HRPC (or more precisely CRPC) is a status given to patients that are usually recommended to a sequential phase of treatment with basis on the second-line hormonal drugs and chemo. I believe your husband got a chance in controlling the disease with Xtandi alone or taking another drug named Zytiga which is able into blocking the 17α-hydroxylase (CYP17) enzyme.
CYP17 is behind the “manufacturing” of androgens (testosterone) in the testicles, adrenal glands and prostate cancer cells.

I would recommend your husband to consult an oncologist specialized in newer HT protocols. He will require to be vigilant and starting the treatment the soonest to assure cancer submission again.

Here are links to the newer drugs;
http://www.accessdata.fda.gov/drugsatfda_docs/label/2012/203415lbl.pdf
http://www.zytiga.com/

Here are videos of Dr. Myers on the newer drugs;
http://askdrmyers.wordpress.com/

Best wishes for continuing drop in PSA and control on the disease.

VGama  Wink

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network